California, 2007

Heavy Rain in California, May 2, 2007

May 2, 2007 · NWS STO · 1 event in 1 county or zone

A strong cold front passed through the area in the morning, with heavy showers developing ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A strong cold front passed through the area in the morning, with heavy showers developing ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 1, 8:15 PM PST, 3 hours 45 minutes earlier.

Area forecast discussion, May 1, 8:15 PM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
915 PM PDT TUE MAY 1 2007

.DISCUSSION...
COLD FRONT CONTINUES TO MOVE QUICKLY INLAND THIS EVENING WITH
PRECIPITATION NOW GENERALLY AS FAR SOUTH AS ABOUT I-80. SO FAR THE
MOST SIGNIFICANT PRECIPITATION HAS BEEN LIMITED TO THE NORTHERN
MOUNTAINS WHERE 1/4 TO 1/2 INCH HAS FALLEN. A FEW SPOTS EAST OF
CHICO HAVE REPORTED AROUND 2 TENTHS OF AN INCH THIS EVENING.

 SATELLITE IMAGERY SHOWS THE STRONG SHORTWAVE OFFSHORE MOVING
RAPIDLY TOWARD THE COAST. THIS FEATURE WILL PUSH THE FRONT WELL
INLAND LATER TONIGHT AND EARLY WEDNESDAY FOCUSING THE HEAVIEST QPF
ACROSS THE HIGHER ELEVATIONS OF THE NORTHERN SIERRA FROM NORTH OF
BLUE CANYON SOUTHWARD TO TUOLUMNE COUNTY.

WEDNESDAY STILL APPEARS QUITE CONVECTIVE WITH THE UPPER TROF
OVERHEAD AND CYCLONIC JET TO THE SOUTH...THOUGH LATEST MODELS APPEAR
THEY MAY BE TOO SLOW IN MOVING THE UPPER TROF AXIS INLAND ON
WEDNESDAY.

&&

.PREVIOUS DISCUSSION...
MODELS HAVE BEEN HANDLING THIS BIG PATTERN CHANGE PRETTY WELL SO
FAR...AND CONTINUE DECENT RUN TO RUN CONTINUITY TODAY. THEREFORE...
NO BIG CHANGES PLANNED FOR THE AFTERNOON PACKAGE.

LIGHT RAIN HAS ALREADY OVERSPREAD THE NORTHWEST HALF OF OUR FORECAST
AREA THIS AFTERNOON. PRECIP AMOUNTS HAVE BEEN UNIMPRESSIVE WITH
MESONET TURNING UP LESS THAN 0.10 INCHES AT ALL LOCALES SO FAR.
INITIAL SHORTWAVE WEAKENED AS IT ENCOUNTERED DOWNSTREAM RIDGING.
ASSOCIATED LOW LEVEL BOUNDARY HAS SUBSEQUENTLY UNDERGONE FRONTOLYSIS
WITH ONLY WEAK CONVERGENCE REMAINING OVER OUR AREA. LOOKS LIKE A BIT
OF A LULL IN THE ACTION THIS EVENING BEFORE NEXT WAVE OF DYNAMIC
ENHANCEMENT DEVELOPS AHEAD OF NEXT SHORT WAVE BETWEEN 06Z AND 12Z.

WEDNESDAY LOOKS LIKE A VERY ACTIVE WEATHER DAY WITH EXIT REGION OF
CYCLONICALLY CURVED UPPER JET PROGGED TO DIVE JUST SOUTH OF OUR
AREA.  WE WIND UP ON THE COLD SIDE OF THE JET DURING THE DAY WITH
CONTINUED CYCLONIC CURVATURE ALOFT. MODELS ARE A LITTLE MORE ROBUST
IN GENERATING INSTABILITY OVER OUR AREA THANKS TO STEEPENING MID
LEVEL LAPSE RATES UNDER DEEPER COLD POOL. MAY BE DEALING WITH A
DECENT CONVECTIVE SITUATION...ALTHOUGH RELATIVELY WEAK SHEAR
PARAMETERS SUGGEST AN OVERALL LACK OF ORGANIZATION TO ANY STORMS
THAT DO FORM.  WILL NEED TO PAY ATTENTION TO ANY FORCINGS THAT CAUSE
THE SURFACE WINDS TO BACK WHICH WOULD RESULT IN MORE FAVORABLE SHEAR
PARAMETERS.  AS NOTED...VERY FEW CHANGES TO GOING FORECAST.

JUSKIE

&&

.AVIATION...
SHOWERS HAVE SPREAD INLAND ALONG AND AHEAD OF A COLD FRONT INTO THE
INTERIOR OF NORTHERN CALIFORNIA NORTH OF I-80 THIS EVENING. MORE
WIDESPREAD PRECIPITATION IS EXPECTED ACROSS THE REGION TONIGHT WITH
MVFR AND IFR CONDITIONS POSSIBLE IN LOCATIONS. SNOW SHOWERS ARE
POSSIBLE ABOVE 6000-7000 FEET. SHOWERS AND ISOLATED THUNDERSTORMS
WILL AFFECT THE CENTRAL VALLEY DURING THE DAY WEDNESDAY...WITH SNOW
LEVELS DROPPING TO AROUND 5000-6000 FEET.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 5:00 AM PST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
600 AM PDT TUE MAY 1 2007

CAZ013>019-063-064-066>069-021400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
600 AM PDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC FRONT WILL BRING A CHANCE OF SNOW AND GUSTY WIND OVER
INTERIOR NORTHERN CALIFORNIA MOUNTAINS AND SIERRA NEVADA TONIGHT.
SNOW LEVELS EXPECTED TO LOWER TO AROUND 6000 FEET OVERNIGHT.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

PERIODS OF MOUNTAIN SNOW AND GUSTY WIND ABOVE 4000 FEET ARE POSSIBLE
WEDNESDAY THROUGH FRIDAY AS THE COLD LOW PRESSURE SYSTEM MOVES
THROUGH. ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE INTERIOR VALLEY
AND SIERRA NEVADA FOOTHILLS WEDNESDAY. HIGH PRESSURE BUILDS INLAND
OVER THE WEEKEND WITH LOCALLY STRONG NORTH WIND POSSIBLE SATURDAY
AND SUNDAY.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Shasta

When
May 2, 12:00 AM PST to 11:59 PM PST
Where
Shasta County, Redding Muni Arpt
Reported by
ASOS
Coordinates
40.500, -122.300

A daily rainfall record of 1.02 inches was set at Redding Airport, breaking the old record of 0.20 set in 2003. The greatest rainfall amount in the old city record for the date was 0.79 set in 1941. A band of rain showers associated with a cold front moved through the northern Sacramento Valley, bringing periods of heavy rain. Most of the rain fell in the morning between 5 am and 10 am, though scattered showers occurred at other times through the day.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36668.